Alert archive / North Carolina / Flash Flood Warnings in 2004
Flash Flood Warning 31, NWS Raleigh, NC
NWS Raleigh, NC issued this flash flood warning at Aug 12, 2004, 4:55 PM EDT for Franklin County, North Carolina. It was in force for 95 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 12, 2004, 4:55 PM EDT (20:55 UTC)
- Expired
- Aug 12, 2004, 6:30 PM EDT
- In force
- 95 min
- Issued by
- NWS Raleigh, NC
- Area
- Counties, with a storm outline in the text
County Franklin County, NC
The radar
The Raleigh/Durham radar (KRAX), 55 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.9 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 634 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 701 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS52 KRAH 122057 FFWRAH NCC069-122230- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE RALEIGH NC 455 PM EDT THU AUG 12 2004 THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A * FLASH FLOOD WARNING FOR... FRANKLIN COUNTY IN CENTRAL NORTH CAROLINA * UNTIL 630 PM EDT * AT 455 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN OVER FRANKLIN COUNTY. * SLOW MOVING THUNDERSTORMS WILL PRODUCE FLOODING AROUND... FRANKLINTON... LOUISBURG... EAST RIVER ROAD JUST EAST OF LOUISBURG WILL FLOOD NEAR THE DUKE MINUTE MART AS FOX CREEK RISES RAPIDLY. PORTIONS OF MUTT WINSTON ROAD SOUTH OF LOUISBURG ARE SUBJECT TO FLOODING AND COULD BECOME IMPASSABLE. U.S. 1A ALSO KNOWN AS SOUTH MAIN STREET WILL EXPERIENCE FLOODING JUST SOUTH OF FRANKLINTON IN AND AROUND CEDAR CREEK. FLOODING IS POSSIBLE ALONG GREEN HILL ROAD IN NORTHWESTERN FRANKLIN COUNTY NEAR THE MIDDLE CREEK AND MCGEE CREEK BRIDGES. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER IS USUALLY DEEPER THAN IT APPEARS. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO SWEEP MOST VEHICLES OFF THE ROAD. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. LAT...LON 3625 7806 3587 7818 3598 7849 3624 7848 $$ JO
1 follow-up statement
000 WGUS72 KRAH 122135 FFSRAH NCC069-122230- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 531 PM EDT THU AUG 12 2004 ...A FLASH FLOOD WARNING CONTINUES IN EFFECT FOR FRANKLIN COUNTY... AT 527 PM EDT DOPPLER RADAR INDICATED HEAVY RAIN OVER FRANKLIN COUNTY. NEARLY 3 INCHES OF RAIN HAS BEEN RECORDED BY SPOTTERS NEAR FRANKLINTON. THIS HEAVY RAIN WILL END FROM WEST TO EAST OVER THE NEXT 30 MINUTES. RUNOFF WILL CONTINUE TO CAUSE FLASH FLOODING ALONG ROADS...CREEKS AND STREAMS THROUGH 630 PM...ESPECIALLY IN EASTERN AND CENTRAL FRANKLIN COUNTY. LOCATIONS THREATENED WITH FLASH FLOODING INCLUDE...LOUISBURG....JUSTICE AND SURROUNDING AREAS. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER IS USUALLY DEEPER THAN IT APPEARS. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO SWEEP MOST VEHICLES OFF THE ROAD. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. $$ JO
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 2:54 PM EDT, 2 hours 1 minute earlier.
Area forecast discussion, Aug 12, 2:54 PM EDT, 2 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 254 PM EDT THU AUG 12 2004 .SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)... FLOOD WATCH CONTINUES. ALTHOUGH IT IS OBVIOUS THE WATCH WILL NEED TO BE REISSUED FOR CHARLEY SATURDAY...AGREE WITH PREVIOUS THINKING AND WILL LET ISSUANCE WAIT UNTIL FRIDAY. BONNIE LOOKING ANTICLIMACTIC COMPARED TO WAVE OF STORMS TO MOVE IN BEFORE DARK TODAY. HOWEVER WILL IN NO WAY DISCOUNT A FORMER TROPICAL STORM AND WILL CONTINUE WITH TWO TO THREE INCHES OF RAIN TONIGHT. A DECENT BREAK IN SIGNIFICANT PRECIPITATION BEFORE CHARLEY...WITH RAINS RETURNING BEFORE NOON SATURDAY AND HEAVY RAINS SATURDAY AFTERNOON INTO SATURDAY NIGHT. TRACKS OF BONNIE AND CHARLEY ARE QUITE SIMILAR AND ONE SAVING GRACE IS THEIR FORECAST FAST SPEED THROUGH THE AREA. EXPECT MORE WIND WITH CHARLEY... AND SATURATED SOILS FROM BONNIE COULD MAKE FOR A DOWNED TREES POWERLINES PROBLEM. HOWEVER THE WIDESPREAD CONCERN AND THREAT WILL BE FROM FLOODING. SUNDAY LOOKS CALM WITH ONLY THE SMALLEST OF RAIN CHANCES. && .LONG TERM (MONDAY THROUGH THURSDAY)... SEE LITTLE NEED FOR CHANGES IN THIS PERIOD. BROAD UPPER TROUGH WILL BE OVER THE AREA WITH AN ILL-DEFINED SURFACE PATTERN. WITH THE TROUGH OVER THE AREA...CANNOT RULE OUT A SLIGHT CHANCE OF AFTERNOON/EVENING SHOWERS AND THUNDERSTORMS EACH DAY. SLIGHT UPWARD ADJUSTMENTS MAY BE MADE TO MAX TEMPS AND WINDS...OTHERWISE NO CHANGES. && .AVIATION... WILL CARRY TSRA AT RDU/FAY/RWI AS A TEMPO THIS AFTERNOON. EXPECT RAIN AND LOW CLOUDS THROUGH THE NIGHT...WITH LIFR TO IFR CONDITIONS IN ALL SPOTS. PRECIP WILL LIKELY END WITH THE PASSAGE OF THE 850 TROUGH...WHICH THE ETA SHOWS CROSSING THE AREA BETWEEN 09Z AND 12Z. && .RAH WATCHES/WARNINGS/ADVISORIES... NC...FLOOD WATCH FOR THE ENTIRE AREA NOON TODAY THROUGH DAYBREAK FRIDAY. NC...TORNADO WATCH FOR THE SOUTH HALF OF CENTRAL NORTH CAROLINA UNTIL 6 PM. NC...TORNADO WATCH FOR THE NORTH HALF OF CENTRAL NORTH CAROLINA UNTIL 8 PM. && SHORT TERM...RLH LONG TERM/AVIATION...DGS
Hazardous weather outlook, Aug 12, 5:45 AM EDT, 11 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 545 AM EDT THU AUG 12 2004 NCZ007>011-021>028-038>043-073>078-083>086-088-089-130244- ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC- EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC- HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC- MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC- SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC- WILSON NC- INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON... CHAPEL HILL...CLINTON...DURHAM...FAYETTEVILLE...GOLDSBORO... GREENSBORO...HENDERSON...LAURINBURG...LEXINGTON...LILLINGTON... LOUISBURG...MOUNT OLIVE...NASHVILLE...OXFORD...PITTSBORO...RAEFORD... RALEIGH...ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO... SANFORD...SMITHFIELD...SOUTHERN PINES...TARBORO...TROY...WADESBORO... WARRENTON...WILSON AND WINSTON-SALEM 545 AM EDT THU AUG 12 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE... THE REMNANTS OF TROPICAL STORM BONNIE ARE EXPECTED TO TRACK TOWARD THE NORTH-NORTHEAST ACROSS THE WESTERN PIEDMONT OF NORTH CAROLINA LATE THIS EVENING THROUGH TONIGHT. RAINFALL ASSOCIATED WITH BONNIE WILL BEGIN TO OVERSPREAD CENTRAL NORTH CAROLINA THIS MORNING. RAINFALL AMOUNTS OF 2 TO 4 INCHES... WITH LOCALLY HIGHER AMOUNTS... ARE POSSIBLE TODAY THROUGH TONIGHT. THIS COULD LEAD TO FLOODING ESPECIALLY IN POOR DRAINAGE AND URBAN AREAS AS WELL AS CREEKS AND STREAMS. IN ADDITION... AS THE REMNANTS OF BONNIE PASS THROUGH THE STATE... INCREASED LOW LEVEL WINDS AND RAPID CHANGE IN WIND DIRECTION WITH HEIGHT WILL CREATE CONDITIONS FAVORABLE FOR A RISK OF ISOLATED TORNADOES TONIGHT... MAINLY EAST OF THE CENTERS TRACK. .DAYS TWO THROUGH SEVEN... THE REMAINS OF WHAT IS CURRENTLY HURRICANE CHARLEY WILL TRACK TO THE NORTH-NORTHEAST OVER CENTRAL AND EASTERN NORTH CAROLINA FRIDAY NIGHT THROUGH SATURDAY MORNING. HEAVY RAINFALL IS POSSIBLE STARTING LATE FRIDAY AFTERNOON... AND CONTINUING THROUGH MUCH OF SATURDAY. ADDITIONAL RAINFALL AMOUNTS OF 2 TO 4 INCHES ARE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT... FOR THE THREAT OF FLOODING AND ISOLATED TORNADOES... IF BONNIES REMNANTS CONTINUE TO MOVE AS EXPECTED. EMERGENCY MANAGEMENT OFFICIALS AND LOCAL STORM SPOTTER GROUPS SHOULD CLOSELY MONITOR THE LATEST FORECASTS AND STATEMENTS FROM THE NATIONAL WEATHER SERVICE. GIH
In the hours before
Special weather statement, Aug 12, 4:23 PM EDT, 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 423 PM EDT THU AUG 12 2004 NCZ008>010-025>027-041>043-122130- DURHAM NC-FRANKLIN NC-GRANVILLE NC-JOHNSTON NC-NASH NC-VANCE NC-WAKE NC-WARREN NC-WILSON NC- 423 PM EDT THU AUG 12 2004 ...STRONG THUNDERSTORMS WILL MOVE ACROSS WARREN...GRANVILLE... VANCE...FRANKLIN...DURHAM...NASH...WAKE...WILSON AND JOHNSTON COUNTIES THROUGH 530 PM EDT... AT 423 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM BAHAMA TO SMITHFIELD...MOVING NORTHEAST AT 25 MPH. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...OXFORD... LOUISBURG...HENDERSON...NASHVILLE. GUSTY WINDS OF 30 TO 40 MPH CAN BE EXPECTED WITH THESE THUNDERSTORMS. VERY HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING ONE INCH DURING THE NEXT HOUR CAN BE EXPECTED IN THESE AREAS. MOTORISTS SHOULD DRIVE WITH CAUTION TO AVOID HYDROPLANING. MINOR FLOODING OF LOW LYING AREAS CAN BE EXPECTED. JO
Local storm report, Aug 12, 4:37 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
437 PM EDT THU AUG 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0430 PM FLOOD DURHAM 35.99N 78.88W
08/12/2004 DURHAM NC LAW ENFORCEMENT
SIX INCHES OF WATER REPORTED AT THE INTERSECTION OF
15-501 AND I-85
&&
SGYLocal storm report, Aug 12, 4:41 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
441 PM EDT THU AUG 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0407 PM TSTM WND DMG CAMERON 35.33N 79.25W
08/12/2004 MOORE NC TRAINED SPOTTER
TREE ON A HOUSE
&&
SGYSpecial weather statement, Aug 12, 4:43 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 443 PM EDT THU AUG 12 2004 NCZ078-122115- WAYNE NC- 443 PM EDT THU AUG 12 2004 ...STRONG THUNDERSTORMS WILL MOVE ACROSS WAYNE COUNTY THROUGH 515 PM EDT... AT 443 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 9 MILES SOUTHWEST OF GRANTHAM...OR ABOUT 13 MILES WEST OF MOUNT OLIVE... MOVING NORTHEAST AT 35 MPH. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...GRANTHAM...STEVENS MILL...AND...RAYNOR TOWN...MAR-MAC...AND...BROGDEN...WAYNESBORO STATE PARK...AND...ROSEWOOD...GOLDSBORO. GUSTY WINDS OF 30 MPH...SMALL HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS. VERY HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING ONE INCH DURING THE NEXT HOUR CAN BE EXPECTED IN THESE AREAS. MOTORISTS SHOULD DRIVE WITH CAUTION TO AVOID HYDROPLANING. MINOR FLOODING OF LOW LYING AREAS CAN BE EXPECTED.
Special weather statement, Aug 12, 4:43 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 443 PM EDT THU AUG 12 2004 NCZ078-122115- WAYNE NC- 443 PM EDT THU AUG 12 2004 ...STRONG THUNDERSTORMS WILL MOVE ACROSS WAYNE COUNTY THROUGH 515 PM EDT... AT 443 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 9 MILES SOUTHWEST OF GRANTHAM...OR ABOUT 13 MILES WEST OF MOUNT OLIVE... MOVING NORTHEAST AT 35 MPH. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...GRANTHAM...STEVENS MILL...AND...RAYNOR TOWN...MAR-MAC...AND...BROGDEN...WAYNESBORO STATE PARK...AND...ROSEWOOD...GOLDSBORO. GUSTY WINDS OF 30 MPH...SMALL HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS. VERY HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING ONE INCH DURING THE NEXT HOUR CAN BE EXPECTED IN THESE AREAS. MOTORISTS SHOULD DRIVE WITH CAUTION TO AVOID HYDROPLANING. MINOR FLOODING OF LOW LYING AREAS CAN BE EXPECTED.
Local storm report, Aug 12, 4:48 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
448 PM EDT THU AUG 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0435 PM FLASH FLOOD CARY 35.78N 78.80W
08/12/2004 WAKE NC LAW ENFORCEMENT
JUNCTION OF US 1 AND US 64 AT EXIT 98A FLOODED.
&&
ORROCKThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 2:06 PM EDT | Tornado Warning | RAH | Richmond | 39 min |
| Aug 12, 2:27 PM EDT | Tornado Warning | RAH | Scotland | 33 min |
| Aug 12, 2:34 PM EDT | Flash Flood Warning | RAH | Forsyth | 116 min |
| Aug 12, 2:51 PM EDT | Tornado Warning | RAH | Forsyth | 24 min |
| Aug 12, 3:46 PM EDT | Tornado Warning | RAH | Harnett | 44 min |
| Aug 12, 4:12 PM EDT | Flash Flood Warning | RAH | Durham, Wake | 108 min |
| Aug 12, 4:18 PM EDT | Severe Thunderstorm Warning | RAH | Johnston | 42 min |
Nearby
Flash Flood Warnings in North Carolina, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.